As soon as the doctor prescribed plaquenil for my Rheumatoid Arthritis, he explained that I needed to have my eyes checked. The most frequent side effect of plaquenil is developing deposits on the retinas which can cause problems with vision that may or may not be reversable.
I took my time making an appointment because after seeing so many doctors over such a short period of time, I was getting more and more anxious with each one. So I waited until things calmed down a bit and made an appointment on a week where I did not have anything else going on. I had been taking the plaquenil for about three months at that point, so if I was going to develop deposits from it, they should be able to tell by now.
I am happy to say that my retinas look great; the doctor even let me see the retinal mapping and went over it with me. I will need to go back every six months, but the doctor does not think there will be a problem in the future. I do not mind having to go back that much; I would rather be on the safe side.
The weird thing is that my vision has actually gotten better. I have been wearing glasses since third grade and can barely see my hand in front of my face. My vision has been pretty much the same for the last ten years. I do not think it has anything to do with the plaquenil but it was definitely interesting.